sad day at work

  1. Does anyone know if there is any correlation between alcohol withdrawal (following back surgery) and pulmonary embolism. I know that after any surgery (ortho) there is risk for PE and DVT's but was wondering also if any relation to DT's??? Thanks
    •  
  2. 6 Comments

  3. by   gwenith
    I don't know any direct link but obviously you had a nasty problem - unload let us hear it and see if we can make sense of it for you.
  4. by   amyBSN
    I don't know how much information I can say with the Hippa regulations, any suggestions?
    Last edit by amyBSN on Apr 6, '03
  5. by   defib queen
    I had a similar patient a few years ago. 4 days post-op colectomy for bowel obstruction. He was a known alcoholic and was also on dt precautions, getting librium q6 hours im for dt s/s. We had had trouble getting him to do post-op ambulation, however after very much encouragement, basically letting him know we weren't leaving him alone until he did, he would do his qid ambulations but would not tolerate very far. On day four, while giving report to oncoming shift (when virtually anyone who will code does) he got himself up without getting help, ambulated to the br door and fell face first into the floor and coded just like that. Diagnosis, PE.
    I don't think that necessarily it has to do with withdrawel from alcohol, but more with these patients' non-compliance with the plan of care and/or desire to help themselves get well. Because of his poor post-op activity he became more at-risk for post-op complications such as PE and pneumonia. Hope this helps some.
  6. by   P_RN
    Liver cancer can cause a hypercoagualibility. One cause of liver disease leading to liver cancer is alcohol abuse.

    Are they sure it was a blood clot? It could be a fat embolus though they are less often fatal.

    http://www.medscape.com/viewarticle/415086_11

    With malignancy, excessive clotting is allegedly related to thromboplastin-like effects produced by tumor cells or their products. Mucin-producing malignancy has a high association of thrombosis. Excessive clotting with malignancy may also be caused by concomitant infections, effects of chemotherapy, malnutrition and possible folate deficiency with its consequences on homocysteine, and prolonged bed rest
    Or he could have had a PE totally unrelated to the ETOH withdrawal.
    Last edit by P_RN on Apr 6, '03
  7. by   shelleybelle
    well here's a thought... doesn't alcohol makes the blood thinner? so maybe a withdrawal of it causes the blood to clot easier? I dunno... just a thought - don't shoot
  8. by   P_RN
    AmyBSN have you found anymore about your unfortunate patient?

close